Pennsylvania, 2008Damaging Winds in Pennsylvania, July 21, 2008
July 21, 2008 · NWS CTP · 3 events in 1 county or zone
A strong line of severe thunderstorms produced wind damage across southwestern Somerset County during the late evening on July 21st. Approximately 1,000 Somerset Rural Electric customers were without power due to downed trees and wires.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong line of severe thunderstorms produced wind damage across southwestern Somerset County during the late evening on July 21st. Approximately 1,000 Somerset Rural Electric customers were without power due to downed trees and wires. No injuries were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jul 21, 7:02 PM EST, 1 hour 33 minutes earlier.
Area forecast discussion, Jul 21, 7:02 PM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
802 PM EDT MON JUL 21 2008
.SYNOPSIS...
A SLOW MOVING FRONTAL BOUNDARY OVER THE GREAT LAKES WILL SAG
SOUTHWARD INTO PENNSYLVANIA TONIGHT...THEN STALL OUT ACROSS THE
SOUTHEAST PART OF THE STATE THROUGH MIDWEEK. HIGH PRESSURE WILL
BUILD INTO THE REGION LATE IN THE WEEK...FOLLOWED BY A POSSIBLE
COLD FRONT BY NEXT WEEKEND.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
SATELLITE IMAGERY SHOWS MCV MOVG EWD ACROSS NERN OH AND INTO WRN
PA AS OF 2330Z. LOCAL WRF MDL RUNS SHOW THIS FEATURE CONTINUING TO
TRACK ESEWD INTO SCENT PA THROUGH 03Z. HAVE INCREASED POPS TO LKLY
ACROSS THE WRN ALLEGHENIES AND LAUREL MTNS BASED ON LATEST RADAR
TRENDS AND 15Z SREF.
STREAMLINE SFC ANALYSIS FROM THE RUC 13 SHOWS BACKED WNDS FM THE
LAURELS SWD INTO THE WV PNHDL...IN RESPONSE TO MODEST SFC PRES
FALLS AHEAD OF THE MCV. THIS HAS RESULTED IN AN ENHANCED AREA OF
LLVL CONVERGENCE FM CAMBRIA/SOMERSET CNTY EWD ACROSS SCENT PA. PER
MCD 1844...EFFECTIVE SHEAR ON THE ORDER OF 40KTS SUPPORTING AN
ORGANIZED CLUSTER OF STORMS OVR WRN PA ATTM - BUT DECREASING
INSTABILITY SHOULD LIMIT OVERALL SEVERE POTENTIAL. HOWEVER...ENHANCED
MID LVL WINDS ASSOC WITH THE MCV /40-50KTS PER PIT VWP/ COULD
SUPPORT SOME STG WND GUSTS AS THE TSTM CLUSTER MOVES INTO THE
LAUREL MTNS/SW PA.
BEYOND 03Z...EVOLUTION OF THIS SYSTEM IS SOMEWHAT UNCERTAIN GIVEN
ITS MESOSCALE NATURE. BUT...NAM/GFS ALONG WITH LOCAL WRF RUNS
SUGGEST A WEAKENING SYS /MAINLY SHRA/ MOVG EWD ACROSS
CENTRAL/SCENT PA BTWN 03-09Z BEFORE EXITING/DYING OVR ERN PA THEREAFTER.
HAVE INCREASED POPS INTO THE 30-50% RANGE DURING THIS TIME...WHICH
IS SUPPORTED BY THE 15Z SREF AND LATEST MAV.
STILL EXPECT PATCHY FOG TO DEVELOP TWD DAWN AS SKIES GRADUALLY
CLEAR OUT SOME FROM WEST TO EAST.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
THE SHOWERS SHOULD TAPER OFF EARLY IN THE WEST. THE HIGH AMBIENT
MOISTURE AND PARTIAL CLEARING SHOULD LEAD TO SOME FOG AND PERHAPS
STRATUS AGAIN IN THE MORNING. HAVE MADE CLOUD COVER RATHER
DARK/DISMAL IN THE WEST LATE TONIGHT. ANY SHOWERS THAT LAST AFTER
MIDNIGHT SHOULD BE OVER THE EAST AND EXITING STAGE RIGHT. SOME FOG
POSSIBLE THERE...TOO...BUT MOST LIKELY IN THE WEST/CENTRAL. MINS
WILL BE MILD/MUGGY AGAIN.
LOOK FOR A SIMILAR DAY TO THE PAST WEEK OR SO WITH HOT TEMPS IN THE
SE AND COOLER/NEARER-NORMAL TEMPS IN THE NW. FOCUSING MECHANISMS FOR
AFTN CONVECTION STILL IN DOUBT AT THIS POINT...BUT THOSE DEAD MCS/S
AND THEIR ASSOCIATED VERTICAL MOTION ARE THE BIG SUSPECTS AT THIS
TIME. WILL KEEP POPS IN THE SCT/CHC RANGE FOR NOW...AND MAKE IT
MOSTLY IN THE AFTN.
LATEST SREF DATA SUGGEST HIGHEST CHC OF RAIN TUES NIGHT WILL BE IN
THE WEST - ESP THE SW...AS MODELS WANT TO DROP AN MCS RIGHT THRU
SWRN PA OVERNIGHT. FELT A GOOD MOVE WAS TO BUMP POPS INTO LIKELY
CATEGORY FOR THE SW...AND KEEP CHCS FOR THE REST AT THIS RANGE.
TIMING AND UPSTREAM DEVELOPMENT...OR LACK THEREOF...WILL TELL THIS
TALE. KEPT MINS VERY MILD/MUGGY AGAIN. IT IS...AFTER ALL...THE
HEIGHT OF SUMMER - WITH THE HOTTEST TEMPS /CLIMATOLOGICALLY/ UPON
US FOR ALL OF THE NEXT WEEK.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
YESTERDAY I HELD ONTO THE MENTION OF SHOWERS AND STORMS INTO
TUESDAY NIGHT...AND EVEN PUT A CHC INTO THE SE FOR WED AM.
YESTERDAY THE GFS SHOWED THE UPPER LEVEL TROUGH SHARPENING
UP FOR MID WEEK...BUT I DID NOT WANT TO MAKE THE WHOLE WEEK WET.
WITH THIS TREND STILL TODAY...LEFT MEINTON OF SHOWERS AND STORMS
IN FOR WED...THAT MID SHIFT ADDED...AND ADDED CHC FOR WED NIGHT.
GFS SLIGHTLY LESS GLOOMY AND FASTER THAN NAM WITH SYSTEM WED...BUT
COULD STILL SEE A SIGNIFICANT SEVERE WEATHER...EVEN HEAVY RAIN
EVENT...WITH SUCH A STRONG UPPER LEVEL FEATURE FOR LATE JULY. ONLY
HAVE ISSUED ONE FLASH FLOOD WARNING THIS SEASON...AND THAT WAS THE
OTHER EVENING WHEN I WAS WORKING. THIS HAS BEEN A WET SUMMER SO
FAR...JUST HAVE NOT HAD THE TYPICAL PATTERN FOR HEAVY RAIN SO
FAR THIS SEASON.
IF ONE IS LOOKING FOR DRY WEATHER...IT LOOKS LIKE THU
AND PERHAPS FRIDAY WILL BE THE DAYS. THE OLD FRONT
STALLS JUST OFFSHORE AT BEST...AND STARTS TO WORK BACK
TO THE NW BY LATE IN THE WEEK. AT THE SAME TIME...A NEW
COLD FRONT WORKS EASTWARD ON SAT.
WENT WITH DRY WEATHER AGAIN FOR THE PERIOD SUNDAY INTO
TUE.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
MCV ACROSS WESTERN PA WILL CONTINUE TO MOVE EAST ALLOWING
SCATTERED TSRA TO DEV AHEAD OF MID-LVL FEATURE. DEEP LAYER WIND
SHEAR OF AROUND 40 KNOTS AND ABUNDANT INSTABILITY MAY ALLOW THESE
STORMS TO ORGANIZE TO OUR WEST AND MOVE THROUGH THIS EVENING. REDUCTIONS
IN CIGS/VSBYS FROM VFR TO MVFR AND BORDERLINE IFR IN AND AROUND
THUNDERSTORMS.
IR IMAGERGY INDICATES A FEW BREAKS MAY SLIDE IN BEHIND EVENING
CONVECTION...ALLOWING FOR TEMPS TO COOL. ENVIRONMENT WILL BE
PRE-CONDITIONED WITH PRECIP THIS EVENING FOR WESTERN AIRFIELDS TO
SEE FOG DEVELOP ARND 04-08Z AND PERSIST THRU SUNRISE. WILD CARD
WILL BE IF WE CLEAR OUT...ALTHOUGH WINDS HAVE DECOUPLED IN
NUMEROUS LOCATIONS AS OF 23Z MON.
UPPER LEVEL LOW CONTINUES TO PUSH EAST INTO WEDNESDAY AS MID-LVL
TROUGH DIGS DEEP INTO THE ATLANTIC SEABOARD. EACH OF THE NEXT
SEVERAL DAYS WILL PRESENT LOW CHC FOR SHRA/TSRA...ALTHOUGH IT DOES
NOT APPEAR THESE WILL BE LONG LIVED CONVECTIVE PIECES. BY SATURDAY
YET ANOTHER TROUGH LOOKS TO MOVE IN BRINGING WITH IT MORE SHOWERS
AND THUNDERSTORMS FOR THE WEEKEND.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...DANGELO/FITZGERALD
NEAR TERM...STEINBUGL
SHORT TERM...DANGELO
LONG TERM...FITZGERALD/MARTIN
AVIATION...BEACHLER/CHENARD
Hazardous weather outlook, Jul 21, 1:15 PM EST, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
215 PM EDT MON JUL 21 2008
PAZ019-025>028-034>036-045-046-049>053-056>059-063>066-221815-
SOUTHERN CENTRE-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-BEDFORD-FULTON-
FRANKLIN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
215 PM EDT MON JUL 21 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ004>006-010>012-017-018-024-033-037-041-042-221815-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-CAMBRIA-SOMERSET-TIOGA-NORTHERN LYCOMING-SULLIVAN-
215 PM EDT MON JUL 21 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS WILL LIKELY AFFECT THE AREA LATE THIS
AFTERNOON AND EVENING. A FEW OF THESE STORMS COULD CONTAIN
DAMAGING WIND GUSTS...AND SMALL HAIL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 21, 7:39 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
839 PM EDT MON JUL 21 2008
PAZ033-034-220145-
BEDFORD PA-SOMERSET PA-
839 PM EDT MON JUL 21 2008
...STRONG THUNDERSTORMS WILL AFFECT SOMERSET AND WEST CENTRAL BEDFORD
COUNTIES...
AT 837 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM LATROBE
TO SCOTTDALE TO 33 MILES WEST OF CONNELLSVILLE...MOVING SOUTHEAST AT
39 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
EXPECT FREQUENT LIGHTNING AND VERY HEAVY RAIN FROM THESE STORMS.
THESE STORMS WILL BE NEAR SEVEN SPRINGS AROUND 900 PM...JEROME AROUND
915 PM...OGLETOWN AROUND 930 PM AND NEW PARIS AROUND 945 PM.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 100 AND 144...I-99 BETWEEN
MILE MARKERS 2 AND 7.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...ROUTE
40...ROUTE 219.
FORECASTER: STEINBUGL
Thunderstorm Wind, Somerset
- When
- July 21, 8:35 PM EST
- Where
- Somerset County, 2.99 mi WNW of Barronvale
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 39.970, -79.330
Somerset Rural Electric reported trees and wires down near the Somerset and Fayette County border.
Thunderstorm Wind, Somerset
- When
- July 21, 8:48 PM EST
- Where
- Somerset County, Ursina
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 39.820, -79.320
Somerset Rural Electric reported numerous trees and wires down in Ursina and Markleton. This resulted in a significant power outage to approximately 800 customers.
Thunderstorm Wind, Somerset
- When
- July 21, 9:00 PM EST
- Where
- Somerset County, 0.87 mi SW of Addison
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 39.740, -79.340
Somerset Rural Electric reported trees and wires down in Addison and Listonburg. Only a few customers were affected.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Illinois, July 21, 20082 deaths · 4 injured · $105,000 · 82 kt wind · 28 events
- Hail and Damaging Winds in Iowa, July 21, 2008$2.5 million · 1.75 in hail · 81 events
- Tornado and Hail in Illinois, July 21, 2008$485,000 · EF1 · 39 events
- Hail and Damaging Winds in Indiana, July 21 to 22, 2008$765,000 · 1.75 in hail · 48 events
- Damaging Wind and Heavy Rain in Arizona, July 21, 20083 injured · $1.0 million · 60 kt wind · 2 events
- Hail and Damaging Winds in South Carolina, July 21, 2008$525,000 · 1.25 in hail · 29 events
- Damaging Winds and Lightning Strike in Illinois, July 21, 2008$645,000 · 70 kt wind · 21 events
- Damaging Winds in Illinois, July 21, 2008$300,000 · 65 kt wind · 24 events
- Hail and Damaging Winds in Iowa, July 21 to 23, 2008$161,000 · 70 kt wind · 35 events
- Hail and Damaging Winds in North Carolina, July 21, 2008$500,000 · 80 kt wind · 11 events
- Hail and Damaging Winds in Georgia, July 21, 2008$218,000 · 1.25 in hail · 26 events
- Hail and Damaging Winds in North Carolina, July 21 to 22, 2008$180,000 · 1.75 in hail · 30 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 106048, 106050, 106051.